Myristica oil is a clear liquid that smells like the spice nutmeg. Myristica oil poisoning occurs when someone swallows this substance.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Nutmeg oil; Myristicin
Myristica oil (Myristica fragrans), which comes from the seed of a nutmeg.
Note: This list may not include all sources of myristica oil.
Get medical help right away. Do NOT make the person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
Person's age, weight, and condition
Name of the product (ingredients and strengths, if known)
Time it was swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
Fluids through the vein (by IV)
Medication to treat symptoms
Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Hallucinations, anxiety other psychiatric symptoms and visual problems are the most common in severe overdoses. Extremely rare deaths have been reported.
Maypole J, Woolf AD. Essential oils. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 101.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.